Wishing All Our American Readers A Happy And Great Thanksgiving. Stay Safe And Take Necessary Precautions Please.
Drug eruptions are adverse skin reactions to drugs that occur in about 3% of hospitalized people. They may resemble skin diseases very closely but generally fade away when the drug is withdrawn.
Some drug eruptions are life-threatening. The major features of such reactions include:
The most dangerous drug eruptions include toxic epidermal necrosis (TEN) and drug hypersensitivity syndrome.
The following categories have a higher incidence of adverse drug reactions:
Drug eruptions may be due to allergic reactions or non-immune cutaneous reactions.
Allergic reactions to drugs include:
Non-allergic drug eruptions may be due to idiosyncratic drug reactions, enzyme deficiencies, irritant dermatitis, and cumulative toxicity.
The following are the major drug reactions:
Drug exanthems: These usually occur 5-10 days from the start of the new medication but the period may be as short as 1-3 days the second time it is administered. Often presents with symmetrical macules and papules (morbilliform) but may resemble scarlet fever (scarlatiniform). They may progress to serious reactions such as TEN. They usually subside within a week when the offending drug is discontinued. Some common examples are NSAIDs, penicillin, and sulfa drugs.
Drug-induced urticarial: This consists of reddish wheals over the skin, sometimes associated with swelling of the lips, tongue or throat. While the first instance may occur up to 3 weeks after the drug exposure, repeat exposures may precipitate urticaria in minutes. Anaphylaxis may also occur.
The drugs responsible are mostly penicillin, opioids and NSAIDs. When urticaria occurs in combination with fever and joint pain, with or without other symptoms like lymph node enlargement and endocarditis, it is called serum sickness.
Fixed drug eruption (FDE): A fixed drug eruption always occurs at the same spot when the person is exposed to the same drug; often on the lips, hands, feet or genitalia. It takes a few days to resolve and leaves a violet post-inflammatory discoloration behind. It may be caused by drugs like doxycycline and cotrimoxazole. While it takes one or two weeks to develop following initial exposure, subsequent recurrences occur within 48 hours.
Purpuric rashes: These are caused by bleeding into the skin, in reaction to drugs such as medications that prevent the formation of platelets. The mechanisms include increased fragility of the capillaries, allergic thrombocytopenia, and capillaritis.
Drug-induced photosensitivity: This refers to rashes induced by sunlight on exposed areas of the skin, though areas like the face and arms, which are used to sunlight, may not show signs of sensitivity. The rash may be induced by toxicity, in which case it occurs in all people who take the drug at levels exceeding a critical dose, and may be severe enough to appear as sunburn. This is precipitated by griseofulvin, tetracyclines, and NSAIDs. On the other hand, it may be truly allergic, taking the form of an eczematous or lichenoid reaction. Thiazides, sulfonamides and phenothiazines can cause this type of reaction.
Drug-induced hyperpigmentation: Some drugs induce the deposit of pigment granules of various types, such as melanin, hemosiderin or increased skin coloration by unknown mechanisms. These include amiodarone, clofazimine, iron or minocycline.
Acute generalized exanthematous pustulosis: This is a type of eruption marked by numerous widespread sterile pustules on an erythematous base, which resolve within 3 weeks or so. There may be associated fever, and the total leukocyte as well as eosinophil count is high. Culprit drugs include the beta-lactams and macrolides such as erythromycin.
Erythema multiforme: Erythema multiforme is characterized by the presence of target lesions and is classified into minor and major forms, due to infections and drug allergies respectively. Mucous membranes are also involved with the formation of blisters or ulcers. Drugs that may cause erythema multiforme include sulfonamides and anticonvulsants.
Drug hypersensitivity syndrome (DHS): This is also called drug rash with eosinophilia and systemic syndrome (DRESS). This refers to a condition which includes the presence of a morbilliform rash, fever and signs of damage to internal organs, and has a mortality of approximately 10%. In most cases, the patient has swelling of some part of the body, pustular rashes, lymph node enlargement, and eosinophilia. Fulminant hepatitis is the most usual cause for mortality when this happens. Common examples of such drugs include phenytoin and other anticonvulsants, and sulfonamides.
Toxic epidermal necrolysis/Steven-Johnson syndrome: TEN is a rare but dangerous drug hypersensitivity reaction, with more than 30% mortality, mostly due to sepsis. It shows the features of widespread erythema involving more than 30% of the skin, with fever. The mucosa may also be involved. Blisters form, which spread under gentle pressure. The erythema progresses to complete shedding of the epidermal layers of the skin and mucosa within 3 days of onset. When less than 10% of the skin is involved it is called Steven-Johnson syndrome (SJS), and the mortality is around 5%. Anything in between is a SJS/TEN overlap. Drugs responsible for this reaction have usually been started anywhere from 1-3 weeks earlier. The drug involved should be avoided, as should all drugs in the same category. Family members should also be tested for the drug. Drugs which cause TEN include; sulfonamides, phenytoin, allopurinol, and NSAIDs.
A drug eruption is recognized if one has a serious suspicion as to the causative factor being one of the medications the patient is on. All drugs which have been taken by the patient within the last 12 weeks should be taken into consideration. There are no specific blood tests for drug eruptions. However, complete blood counts may reveal the presence of eosinophilia in blood.
Other tests which may be required include skin biopsy in case of extensive skin involvement, or if the lesions mimic other skin diseases like lichenplanus or psoriasis. Hepatorenal function may also require to be evaluated.
Once a drug is suspected of causing allergy in a patient, it should be discontinued, the class of the drug and the specific drug noted in the patient’s chart and discharge notes and that class avoided in the future. Treatment of local drug eruptions is with topical steroid ointments, emollients to soothe the inflamed skin and antihistamines to relieve pruritus. Systemic reactions or Steven-Johnson syndrome needs hospitalization and often intensive care. The patient should have a medical card or bracelet at all times, carrying the name of the drug and its reactions.